Arkansas, 2011

Damaging Winds and Lightning Strike in Arkansas, July 23 to 25, 2011

July 23 to 25, 2011 · NWS LZK · 9 events in 7 counties and zones

A strong ridge of high pressure, which had covered Arkansas, shifted slightly to the west. This allowed more instability to develop in the hot, humid atmosphere over Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A strong ridge of high pressure, which had covered Arkansas, shifted slightly to the west. This allowed more instability to develop in the hot, humid atmosphere over Arkansas. Scattered thunderstorms occurred, and isolated storms became severe from the 23rd through the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 23, 1:58 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 23, 1:58 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
258 PM CDT SAT JUL 23 2011

.DISCUSSION...
UPPER LEVEL HIGH PRESSURE CONTINUES ACROSS THE AREA. THIS HIGH WILL
BECOME MORE BROAD THROUGH THE DAY SUNDAY. ON MONDAY IT WILL
REDEVELOP OVER THE SOUTHERN ROCKIES. THE CENTER OF THE HIGH THEN
SPREADS TO THE EAST TUESDAY AND THROUGH THE END OF THE WEEK.

SEVERAL SHORT WAVES WILL BE ABLE TO MOVE TROUGH THE AREA TONIGHT AND
THROUGH MONDAY. THIS WILL BRING THE BEST CHANCES OF PRECIPITATION TO
THE AREA IN THE AFTERNOONS. MORNING RAIN IS NOT OUT OF THE QUESTION
EITHER AS WE HAD A PERSISTENT AREA SET UP IN THE SOUTH THIS MORNING
AND DROP 2 TO 3 INCHES OF RAINFALL. HOT TEMPERATURES WILL CONTINUE
ON SUNDAY WITH HEAT INDICES 105 TO 110. CONTINUED THE HEAT ADVISORY
INTO SUNDAY EVENING.

TUESDAY AND WEDNESDAY LOOK TO BE DRY WHILE UNDERNEATH HIGH PRESSURE.
MOISTURE RETURNS ON FRIDAY AS THE HIGH PRESSURE MOVES EAST OF
ARKANSAS. WILL BRING IN SMALL CHANCES OF SHOWERS AND THUNDERSTORMS
FRIDAY AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     77  97  76  96 /  20  30  30  30
CAMDEN AR         76  98  76  97 /  30  40  30  30
HARRISON AR       76  99  75  93 /  20  30  20  30
HOT SPRINGS AR    77  99  76  98 /  30  30  30  30
LITTLE ROCK   AR  78  99  76  97 /  30  40  30  40
MONTICELLO AR     76  96  76  96 /  40  40  30  40
MOUNT IDA AR      77 100  76  99 /  20  30  20  30
MOUNTAIN HOME AR  76  98  75  93 /  20  30  20  30
NEWPORT AR        77  97  76  96 /  30  40  30  40
PINE BLUFF AR     77  98  76  96 /  30  40  30  40
RUSSELLVILLE AR   77  99  76  97 /  20  30  20  30
SEARCY AR         77  99  76  96 /  30  40  30  40
STUTTGART AR      77  98  77  96 /  30  40  30  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR ARKANSAS-BAXTER-BOONE-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-MONROE-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-
SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

51
Hazardous weather outlook, Jul 23, 3:53 AM CST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
453 AM CDT SAT JUL 23 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
453 AM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE FORECAST AREA TODAY DUE TO
CONTINUED HOT AND HUMID CONDITIONS. AFTERNOON HIGH TEMPERATURES
WILL BE IN THE UPPER 90S TO AROUND 100...AND HEAT INDEX VALUES OF
AROUND 105 DEGREES ARE EXPECTED.

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS
THE STATE TODAY. WHILE WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...A FEW STORMS COULD BECOME SEVERE. DAMAGING WINDS WOULD
BE THE GREATEST THREAT FROM ANY STRONG TO SEVERE STORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HOT AND HUMID WEATHER CONDITIONS WILL CONTINUE THROUGH THE
WEEKEND. AFTERNOON HIGH TEMPERATURES WILL REMAIN IN THE MID 90S TO
UPPER 90S...WITH SOME LOCATIONS SEEING HIGHS OVER 100. THIS WILL
CREATE DANGEROUS HEAT CONDITIONS...AND AFTERNOON HEAT INDEX VALUES
WILL REACH AROUND 105 DEGREES AND ABOVE IN MANY LOCATIONS ACROSS
THE STATE EACH DAY.

ALSO...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE...MAINLY IN THE AFTERNOON TO EARLY EVENING HOURS. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME STORMS COULD
BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

In the hours before

Special weather statement, Jul 23, 2:37 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
337 PM CDT SAT JUL 23 2011

ARZ003-012-232120-
BOONE AR-NEWTON AR-
337 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON AND SOUTHERN
BOONE COUNTIES UNTIL 415 PM CDT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHIRLEY MTN...OR 10 MILES NORTHEAST OF
JASPER...AND MOVEMENT IS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  JASPER...             WESTERN GROVE...      VALLEY SPRINGS...
  PRUITT...             PIERCETOWN...         OLVEY...
  ERBIE...              CARVER...             MT SHERMAN...
  MARBLE FALLS...       HASTY...              GAITHER...
  BELLEFONTE...         THE BASIN...          SULPHUR MTN...
  SHIRLEY MTN...        RALLY HILL...         PILOT MTN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3599 9328 3623 9316 3620 9292 3594 9296
TIME...MOT...LOC 2037Z 105DEG 4KT 3609 9304

227
Special weather statement, Jul 23, 2:41 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
341 PM CDT SAT JUL 23 2011

ARZ012-021-232125-
JOHNSON AR-NEWTON AR-
341 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON AND SOUTHWESTERN
NEWTON COUNTIES UNTIL 430 PM CDT...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UPPER BUFFALO WILDERNESS AREA...OR 7 MILES
SOUTHWEST OF LOST VALLEY SP...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WALNUT...             UPPER BUFFALO WILDERNESS AREA...
  WAYTON...             SWAIN...              NAIL...
  MOSSVILLE...          DEER...               CROSSROAD...
  BOXLEY...             TAYLOR MTN...         SHILOH MTN...
  RYKER...              PAXTON KNOB...        NATURAL BRIDGE...
  MURRAY...             LITTLE ROUND MTN...   LIMESTONE...
  HENDERSON MTN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3588 9315 3570 9334 3585 9353 3588 9353
      3589 9350 3592 9350 3593 9349 3595 9350
      3597 9345 3604 9345 3605 9344
TIME...MOT...LOC 2041Z 311DEG 9KT 3594 9347

58
Special weather statement, Jul 23, 2:47 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
347 PM CDT SAT JUL 23 2011

ARZ012-232115-
NEWTON AR-
347 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEWTON COUNTY UNTIL
415 PM CDT...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLEASANT HILL...OR 13 MILES SOUTH OF
JASPER...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  VENDOR...             PELSOR...             MT JUDEA...
  LURTON...             DEER...               COWELL...
  SPENCE JUNCTION...    SASSAFRAS KNOB...     RICKETTS MTN...
  PLEASANT HILL...      OWENS MTN...          NATURAL BRIDGE...
  MILLSAPS KNOB...      KETCHERSIDE MTN...    KENT MTN...
  HUDSON MTN...         HENDERSON MTN...      FAIRVIEW REC AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3583 9294 3573 9309 3573 9320 3582 9330
      3596 9307
TIME...MOT...LOC 2047Z 227DEG 15KT 3582 9313

58
Special weather statement, Jul 23, 3:10 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
410 PM CDT SAT JUL 23 2011

ARZ032-033-044-045-232155-
FAULKNER AR-LONOKE AR-PULASKI AR-WHITE AR-
410 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHITE...CENTRAL
FAULKNER...NORTHWESTERN LONOKE AND NORTHEASTERN PULASKI COUNTIES
UNTIL 500 PM CDT...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
MULTIPLE STRONG THUNDERSTORMS. ONE WAS LOCATED JUST NORTH OF
CABOT...ONE WAS LOCATED OVER EL PASO AND ANOTHER 3 MILES NORTHWEST
OF VILONIA. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORMS AS
WELL AS FREQUENT CLOUD TO GROUND LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  CONWAY...             CABOT...              WARD...
  VILONIA...            SPRINGHILL...         PICKLES GAP...
  MT VERNON...          GREYSTONE...          GREENBRIER...
  ENOLA...              AUSTIN...             SALTILLO...
  ROMANCE...            OTTO...               HOLLAND...
  HAMLET...             FLOYD...              EL PASO...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 123 AND 131.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3505 9250 3534 9240 3518 9187 3492 9199
TIME...MOT...LOC 2108Z 110DEG 8KT 3503 9203

227
Special weather statement, Jul 23, 3:34 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
434 PM CDT SAT JUL 23 2011

ARZ012-013-022-023-232220-
NEWTON AR-POPE AR-SEARCY AR-VAN BUREN AR-
434 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VAN BUREN...NORTHEASTERN
POPE...SOUTHEASTERN NEWTON AND WESTERN SEARCY COUNTIES UNTIL 515 PM
CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STUMP MTN...OR 20 MILES SOUTHEAST OF JASPER.
 THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WITTS SPRING...       SMYRNA...             POINT PETER...
  MOORE...              MARSENA...            IMO...
  EULA...               DUFF...               DABNEY...
  BOHANNON...           TILLY...              SNOWBALL...
  SILVER HILL...        NOGO...               CHIMES...
  BEN HUR...            ZION HILL...          WOOLUM REC AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3602 9272 3562 9273 3563 9303 3596 9303
TIME...MOT...LOC 2134Z 266DEG 2KT 3578 9296

227
Special weather statement, Jul 23, 3:34 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
434 PM CDT SAT JUL 23 2011

ARZ044-045-232205-
LONOKE AR-PULASKI AR-
434 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN LONOKE AND
CENTRAL PULASKI COUNTIES UNTIL 500 PM CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS AROUND LITTLE ROCK...INCLUDING THE
LEVY...AMBOY...COLLEGE STATION AND MARCHE AREAS. THESE STORMS WERE
NEARLY STATIONARY. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  SHERWOOD...           N LITTLE ROCK ARPT... NORTH LITTLE ROCK...
  DWNTWN LITTLE ROCK... LITTLE ROCK ARPT...   SYLVAN HILLS...
  PROTHRO JUNCTION...   MCALMONT...           MARCHE...
  LEVY...               LAKEWOOD...           CAMP ROBINSON...
  BURNS PARK...         ARGENTA...            ROSE CITY...
  GALLOWAY...           CAMMACK VILLAGE...    BASELINE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3491 9231 3482 9206 3466 9229 3483 9245
TIME...MOT...LOC 2134Z 230DEG 11KT 3482 9229

58

The radar

The Little Rock radar (KLZK), 32 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lonoke

When
July 23, 3:35 PM CST
Where
Lonoke County, 2 mi S of Ward
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.001, -91.970

A tree was blown down south of the Ward city limits.

Thunderstorm Wind, Saline

When
July 23, 5:07 PM CST
Where
Saline County, 0.67 mi WSW of Crows
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
34.616, -92.781

EMS reported several trees were blown down along Arkansas Highway 5 east of Owensville.

Thunderstorm Wind, Polk

When
July 24, 2:15 PM CST
Where
Polk County, 2.88 mi WSW of Mena
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
34.561, -94.275

Several large trees and limbs were blown down on U.S. 71.

Thunderstorm Wind, Ouachita

When
July 24, 3:00 PM CST
Where
Ouachita County, 3.03 mi SE of Chidester
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.666, -92.987

A few large trees were blown down along Arkansas Highway 24.

Lightning, Garland

When
July 24, 5:40 PM CST
Where
Garland County, 2.12 mi ENE of Sunshine
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
34.477, -93.194

Lightning struck a workshop, and the resulting fire caused heavy damage to the structure and its contents. Among the items destroyed were pieces of furniture that were being refinished and a motorcycle.

Thunderstorm Wind, Saline

When
July 25, 2:00 PM CST
Where
Saline County, Crows
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.620, -92.770

Trees were blown down along Arkansas Highway 5.

Thunderstorm Wind, Saline

When
July 25, 2:50 PM CST
Where
Saline County, 1.33 mi ENE of Grape
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.608, -92.629

Several trees were blown down along Arkansas Highways 5 and 298.

Thunderstorm Wind, Bradley

When
July 25, 4:06 PM CST
Where
Bradley County, 0.44 mi ESE of Warren
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
33.617, -92.063

A small tree was blown down on N. Main St. Small pieces of the roof were blown off a supermarket on E. Pine St.

Thunderstorm Wind, Calhoun

When
July 25, 4:11 PM CST
Where
Calhoun County, 4.6 mi SE of Delhi
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
33.456, -92.570

Thunderstorm winds knocked down a tree onto County Road 20, blocking the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315241, 315218, 315244, 315223, 315093, 315487, 315489, 315501, 315505.